Drought, Fremont
- When
- July 24, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Fremont forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
Record or near record heat and dryness intensified drought conditions over western Iowa during July. Rainfall which was already deficient for the season going into July, became even more sparse during the month with some sites recording less than 1/2 inch.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Record or near record heat and dryness intensified drought conditions over western Iowa during July. Rainfall which was already deficient for the season going into July, became even more sparse during the month with some sites recording less than 1/2 inch. In addition, high temperatures consistently rose above 95 degrees with many sites recording at least 5 days with highs above 100 in July. The persistent heat and dry weather caused many rivers to drop to very low flows. The drought also caused some local wells to dry up or go to very low flow rates which caused some municipalities to begin voluntary or mandatory water restrictions. According to the U.S. Drought Monitor, drought conditions reached the Severe stage by July 24th across all of western Iowa. The drought in Iowa and surrounding states caused some crop prices to reach record or near record levels in July, especially corn and soybeans. According to the USDA by the end of July 46% of the corn crop and 34% of the soybean crop was considered poor or very poor. The drought continued and intensified into August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 23, 10:44 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1144 PM CDT MON JUL 23 2012
.UPDATE...
&&
.AVIATION...
06Z TAFS FOR KOFK...KLNK AND KOMA.
VFR CONDITIONS WILL CONTINUE THROUGH THE 24HR FCST PD.
DEE
PREV DISCUSSION... /ISSUED 303 PM CDT MON JUL 23 2012/
DISCUSSION...
NEAR RECORD/RECORD HIGH TEMPERATURES CONTINUE ACROSS THE REGION
THIS AFTERNOON WITH A READING OF 100 BY THE NOON HOUR AT
OMAHA/EPPLEY. HOT 850MB AIR IN THE MID TO UPPER 20C WILL CONTINUE
TO NOSE OVER THE FORECAST AREA INTO WEDNESDAY BEFORE NEXT COLD
FRONT DROPS INTO THE AREA. ONGOING HEAT HEADLINES LOOK REASONABLE
AND WILL LEAVE AS IS.
UPPER RIDGE WILL BEGIN TO FLATTEN OVER THE REGION EARLY WEDNESDAY
AS A CLOSED LOW SLIDES EAST ACROSS SOUTHERN CANADA. THIS PUSHES A
COLD FRONT INTO THE REGION DURING THE DAY WEDNESDAY. WE SHOULD SEE GOOD
MIXING/COMPRESSIONAL EFFECTS AHEAD OF THE BOUNDARY TO BOOST TEMPS
TO NEAR OR JUST ABOVE 100. WILL CONTINUE SMALL CHANCE POPS IN
THE NORTH WEDNESDAY AFTERNOON...BUT BETTER RAIN/TSTMS CHANCES COME
WED EVENING INTO WED NIGHT AS UPPER FORCING ASSOCIATED WITH
SHORTWAVE TROF SLIDE THROUGH THE AREA. DID LINGER SOME POPS IN OUR
SOUTH INTO THURSDAY. SLIGHTLY COOLER TEMPERATURES IN THE LOWER TO
MID 90S WILL FOLLOW THE COLD FRONT INTO THE WEEKEND. HAVE LEFT
MUCH OF THE REMAINDER OF THE FORECAST DRY BUT MEDIUM RANGE MODELS
DO CONTINUE TO HINT AT MCS ACTIVITY LINGERING AROUND THE AREA
ESPECIALLY SATURDAY NIGHT INTO SUNDAY.
KERN
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR NEZ044-045-
050>053-065>068-078-088>093.
HEAT ADVISORY UNTIL 8 PM CDT TUESDAY FOR NEZ011-012-015>018-
030>034-042-043.
IA...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR IAZ055-056-
069-079-080-090-091.
HEAT ADVISORY UNTIL 8 PM CDT TUESDAY FOR IAZ043.
&&
99/99HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 421 PM CDT MON JUL 23 2012 IAZ043-NEZ011-012-015>018-030>034-042-043-241130- MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX- 421 PM CDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY A HEAT ADVISORY WILL CONTINUE THROUGH TUESDAY EVENING. HIGHEST HEAT INDEX VALUES OF 100 TO 108 ARE EXPECTED EARLY THIS EVENING...THEN AGAIN TUESDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH WEDNESDAY NIGHT AS A COLD FRONT MOVES INTO THE REGION. ISOLATED STORMS COULD CONTAIN GUSTY WINDS. ADDITIONAL ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY. IAZ055-056-069-079-080-090-091-NEZ044-045-050>053-065>068-078- 088>093-241130- HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-DODGE- WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS- OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 421 PM CDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. HIGHEST HEAT INDEX VALUES SHOULD RANGE FROM 100 TO 108 EARLY THIS EVENING...THEN AGAIN ON TUESDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT THROUGH WEDNESDAY WITH AFTERNOON HEAT INDICES REACHING 100 TO 108 DEGREES. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING AS A COLD FRONT MOVES THROUGH THE REGION. ISOLATED STORMS COULD CONTAIN GUSTY WINDS. ADDITIONAL ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY. DEWALD
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388738, 388739, 388740, 388741, 388742, 388743, 388744, 388745.